Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS Midland/Odessa, TX

May 15, 2004Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 15, 2004, 4:54 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 4:54 PM CDT (21:54 UTC)
Expired
May 15, 2004, 8:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 238 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 152157
FFWMAF
TXC243-160100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 800 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM 12 MILES NORTHEAST OF FORT      
  DAVIS...MOVING SOUTHEAST AT 15 MPH.  DOPPLER RADAR ESTIMATES THAT  
  OVER AN INCH OF RAINFALL HAS FALLEN IN PARTS OF JEFF DAVIS COUNTY  
  THIS AFTERNOON.  THUNDERSTORMS ARE FORMING AND MOVING INTO WESTERN 
  JEFF DAVIS COUNTY...WHICH WILL PRODUCE ADDITIONAL RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  EASTERN JEFF DAVIS COUNTY...

TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 597 3220.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 3055 10451 3064 10497 3110 10410 3067 10346
          3046 10371 3041 10391

$$
1 follow-up statement
000 
WGUS74 KMAF 152329
FFSMAF
TXC243-160100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT SAT MAY 15 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM CDT FOR NORTHEASTERN
JEFF DAVIS COUNTY...

AT 620 PM CDT...THE THUNDERSTORMS THAT WERE LOCATED WEST OF STATE 
HIGHWAY 17 HAVE WEAKENED AND MOVED EAST...HOWEVER SOME ROADS IN 
NORTHEASTERN JEFF DAVIS COUNTY MAY STILL HAVE WATER FLOWING ACROSS 
THEM.  ALSO...THUNDERSTORMS WITH VERY HEAVY RAIN HAVE MOVED INTO 
NORTHWESTERN JEFF DAVIS COUNTY.  THESE STORMS ARE MOVING SOUTHEAST 
AT 10 MPH AND MAY CAUSE ADDITIONAL FLOODING.  

RADAR ESTIMATES THAT 1.50 INCHES OF RAIN HAVE FALLEN BETWEEN 
HIGHWAYS 17 AND 118.  THEREFORE THE FLASH FLOOD WARNING CONTINUES 
UNTIL 8 PM.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3088 10451 3061 10397 3070 10353 3107 10411

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 2:05 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 15, 2:05 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT SAT MAY 15 2004

.SHORT TERM...
BROAD UPPER RIDGE EXTENDS ACROSS SOUTHERN U.S. AS SURFACE RIDGE MOVES
EAST ALLOWING FOR RETURN OF SOUTHEAST WIND.  HAVE HAD GOOD SURGE OF
LOW LEVEL MOISTURE AND STRATUS ACROSS EAST SLOW TO BURN OFF.  UPSLOPE
FLOW AND WEAK CAP SHOULD RESULT IN SOME STORMS OVER AND NEAR THE
MOUNTAINS.  HAVE EXPANDED THE PRECIP COVERAGE TONIGHT TO MOST OF CWA
WEST OF THE PECOS.  TEMP GRADIENT BETWEEN THE CLOUDY EAST AND SUNNY
WEST ABOUT 5 TO 10 DEGREES.  SPC MENTION POSSIBILITY OF SEVERE
STORMS ACROSS WESTERN CWA WITH A FEW SUPERCELLS THIS AFTERNOON AND
EVENING... SEE SWODY1 FOR MORE DETAILS.  OTHERWISE LOOK FOR STRATUS
RETURNING EAST AGAIN OVERNIGHT WITH OVERNIGHT LOWS STAYING UP.

.LONG TERM...
THE UPPER LOW CURRENTLY NOTED IN VAPOR IMAGERY OVER THE PACIFIC
NORTHWEST WILL SLOWLY AMPLIFY AND DIG INTO THE SOUTHWEST U.S.
THROUGH THE LONG TERM PORTION OF THIS FORECAST. MEANWHILE...NEAR
ZONAL MID/UPPER LEVEL FLOW OVER THE CENTRAL ROCKIES WILL GRADUALLY
BECOME SOUTHWESTERLY AHEAD OF THE UPPER TROUGH BY MONDAY. THIS WILL
PROMOTE LEE TROUGHING..AND WITH AT LEAST LIMITED LOW LEVEL
MOISTURE...A DRYLINE WILL LIKELY LINGER/SLOSH ACROSS THE FA THROUGH
THE EXTENDED. HEIGHTS WILL BUILD AS A MID/UPPER RIDGE SETS IN OVER
THE SOUTHERN PLAINS. THIS MAY LIMIT THE COVERAGE OF CONVECTION TO
THE WESTERN PARTS OF THE FA MONDAY AND TUESDAY. BY MID WEEK HEIGHTS
WILL GRADUALLY FALL. ISOLATED CONVECTION IS EXPECTED NEAR THE
HIGHER TERRAIN AND ALONG THE TROUGH/DRYLINE EACH DAY. VERY FEW/MINOR
CHANGES MADE TO THE GRIDS TODAY WITH THE PREVIOUS FORECAST HANDLING
THE EXPECTED CONDITIONS WELL.  THE EXACT THREAT/EVOLUTION OF EACH
DAY/S CONVECTION WILL BE DEPENDENT ON SMALLER SCALE FEATURE NOT
RESOLVED ATTM...BUT MEDIUM RANGE GUIDANCE HAS BEEN CONSISTENT
DEPICTING A LARGE SCALE PATTERN FAVORABLE FOR AT LEAST ISOLATED
SEVERE AS WE GO INTO THE CLIMATOLOGICAL MAXIMUM FOR SEVERE STORMS
ACROSS WEST TEXAS BY THE END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  87  62  91 /   0   0   0  10
CARLSBAD NM               57  90  60  94 /  10  20  20   0
DRYDEN TX                 63  85  66  89 /  10  10  10  10
FORT STOCKTON TX          62  89  65  92 /  10  10  10  10
GUADALUPE PASS TX         57  85  60  91 /  10  20  20   0
HOBBS NM                  58  91  61  95 /   0  10  10   0
MARFA TX                  52  83  52  90 /  10  20  20  10
MIDLAND INTL AIRPORT TX   60  86  63  91 /   0  10  10  10
ODESSA TX                 60  86  63  91 /   0  10  10  10
WINK TX                   63  93  65  98 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/10
Hazardous weather outlook, May 15, 2:55 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT SAT MAY 15 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
255 PM CDT (155 PM MDT) SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEST OF THE PECOS
THIS AFTERNOON AND EVENING.  THUNDERSTORMS SHOULD DEVELOP OVER THE
DAVIS AND GUADALUPE MOUNTAINS AND DRIFT EASTWARD.  SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL... DAMAGING WIND... AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON GENERALLY
WEST OF THE PECOS RIVER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:31 PM CDTSevere Thunderstorm WarningMAFCulberson59 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.